Prevention & Recovery

What you should have in your medicine cabinet

Author: Canadian Living

Prevention & Recovery

What you should have in your medicine cabinet

For a week George, an avid weightlifter, complained about the pain in his elbow and the swelling that would not go away. He claimed to be following his physiotherapist's advice, which included taking Aspirin. Finally, someone asked, "Are you sure you're taking the Aspirin?" George responded, "Well, I'm taking Tylenol, but it's the same thing, right?" No, George, not the same thing at all.

George's confusion about his over-the-counter (OTC) pain medication is not surprising. Pharmacies contain a flood of OTC medications -- and most people have no idea what, if any, the differences are between products in the same general category. Instead they often just reach for a familiar brand name or the on-sale item, which may not be what the doctor ordered.

Larry Boggio, a past-president of the Ontario College of Pharmacists, has been a pharmacist in Port Colborne, Ont., for 25 years. Over that time he and his staff have helped many families choose the OTC medications they need to stock in their medicine cabinets to deal with their aches, coughs and colds. "With all that's on the shelves, it's hard for people to know where to start," he says. We asked Boggio to help Canadian Living Magazine compile a basic guide to stocking the family medicine cabinet.

1. Pain relievers: Those that reduce inflammation.
Two types: a) ASA and b) ibuprofen

a) Generic name/category: ASA (acetylsalicylic acid)/non-narcotic analgesic

Brand names: Anacin (contains ASA and caffeine); Aspirin; Bufferin; Entrophen (coated Aspirin)

What they do:
ASA is an anti-inflammatory (which decreases the redness, swelling and burning often associated with sports-related injuries, other soft-tissue injuries such as sprains, and arthritis). It also reduces fever and relieves pain and headaches. In small doses it helps prevent blood clots from forming.

Not recommended for:
People who have bleeding disorders or peptic ulcers; who are pregnant; who use anticlotting drugs or have a known allergy to salicylates. Not recommended for children under 18.

Stomach irritation. Prolonged use of large doses may also cause gastrointestinal bleeding, blood-clotting defects and liver and kidney damage. Some people may experience asthmalike or other allergic reactions, such as rashes. ASA may also cause Reye's syndrome in children, a rare brain and liver disorder that can result in death. Note: Coated ASA passes through the stomach to the intestine before dissolving, helping prevent stomach irritation.

b) Generic name/category: Ibuprofen/nonsteroidal anti-inflammatory drug (NSAID)

Brand names: Advil; Motrin

What they do:
Ibuprofen is also an anti-inflammatory, pain and headache reliever and fever reducer. It is less likely to cause gastrointestinal bleeding than ASA in recommended doses.

Not recommended for:
Pregnant women; women who are breastfeeding; children under age 12; or anyone who has an active peptic ulcer, suffers from kidney, stomach or intestinal disorders or has a known allergy to ASA or similar medications.

Dizziness, ringing in the ears and skin rash.

2. Pain relievers: Those that do not reduce inflammation (contain the active ingredient acetaminophen).

Generic name/category: Acetaminophen/non-narcotic analgesic

Brand names: A.F. Anacin; Tempra; Tempra Drops for Children; Tylenol

What it does:
Acetaminophen, which is a nonsalicylate pain reliever, can be administered safely to nearly everyone, from infants to the elderly. It relieves headaches, as well as earaches and muscle pains. Is used to safely bring down fevers. Has less of a blood-thinning effect than ASA, so is easier on the stomach. Because of its wide applicability, acetaminophen is available in an assortment of tablets, capsules and liquids. Some are flavoured to make them more palatable, especially to children.

Not recommended for:
Those who exhibit hypersensitivity to acetaminophen, a rare reaction indicated by the presence of hives or skin rash.

Used as directed, acetaminophen appears to be free of significant side-effects.

Page 1 of 3

3. Antibiotic ointments
What they do:
When applied to minor burns, scrapes and cuts, they ensure the wound does not become infected and that it heals promptly. Antibiotic-containing medications are available in a wide range of formulations as both brand-name and private-label products.

Generic name/category: Polymyxin B

Brand names: Neosporin; Polysporin; Polytopic; Polytracin

Not recommended for:
As with any antibiotic-containing medication, prolonged use (more than a week) may result in the growth of resistant organisms, including fungi. Should this occur, discontinue use and seek medical help.

Used as directed, these medications are generally free of side-effects. However, an allergic reaction to one or more of the ingredients is a rare possibility.

4. Allergy medications
What they do:
Relieve symptoms such as sneezing, runny nose and burning and watery eyes that are a result of seasonal allergic reactions to pollens (such as hay fever). Products include ones that are less sedating, longer lasting or faster acting than others. Some may also contain a decongestant. Some brands are available in the form of topical creams, which may be applied to the skin to relieve the itching caused by insect bites and rashes.

Generic name/category: Antihistamine

Brand names: Allegra; Benadryl; Claritin; Reactine

Not recommended for:
Pregnant or nursing women. Everyone should use antihistamines with caution because they may cause drowsiness. Not to be used for extended periods (more than a week) without consulting a doctor. Some formulations not appropriate for children under 12.

Drowsiness, dizziness, insomnia, dry mouth, headache, nausea and nervousness. Reactions can vary wildly from person to person and with the specific medication.

5. Cough and cold remedies
What they do:
• Dextromethorphan-containing products (DM) help suppress dry, hacking coughs.
• Pseudoephedrine-containing products (D) relieve nasal congestion.
• Guaifenesin-containing products (E) loosen mucus/phlegm in coughs due to colds.
• Many people choose a multipurpose DM-D-E formulation to take care of the runny nose, cough and chest congestion caused by a winter cold.

Generic name/category: Cough suppressant (DM), decongestant (D), expectorant (E ).

Brand names: Benylin DM-D-E; Buckley's Mixture; Dimetapp-DM; Nyquil; Robitussin DM; Sudafed DM; Tylenol Cough & Sore Throat; Vicks Formula 44 E Adult/Pediatric.

Not recommended for:
• Pregnant, breastfeeding or elderly people without first consulting a physician.
• DM-containing products or E-containing products are not recommended for patients with asthma unless prescribed by a physician.
• People with diabetes, asthma, high blood pressure, glaucoma or coronary artery disease should use D-containing products with caution.
• In children, it is especially important not to exceed the recommended dosage given for the child's age and weight.

Drowsiness, dizziness, nausea, vomiting, confusion and tightness in the chest. If a cough persists for longer than seven days, see a physician.

Page 2 of 3

6. Antiemetics
What they do:
Prevent or relieve motion sickness and nausea and vomiting caused by flu. If flying, take a half-hour before you board your flight.

Generic name/category: Dimenhydrinate. Available as a liquid, tablet or suppository.

Brand names: Gravol; Travel Aid; Travel Tabs

Not recommended for:
Not for use with alcohol. Consult a physician before using with antihistamines, tranquillizers or other sedatives. Avoid giving to children under two unless directed by your physician.

Some people, especially those taking high doses, may experience drowsiness, dizziness and dry mouth.

7. Antidiarrheal medications
What they do:
Treat symptoms of acute diarrhea. Should not be used in cases of acute dysentery, which is characterized by blood in stools and elevated body temperature. Useful to have for emergencies.

Generic name/category: Loperamide HCL. Available as both a liquid and a tablet.

Brand names: Hydrochloride; Imodium; PMS-Loperamide

Not recommended for:
Children under two; pregnant or nursing women; situations in which constipation is to be avoided (such as people with acute colitis or someone preparing for an operation); or for those allergic to loperamide. If symptoms do not improve within 48 hours, discontinue use and see a doctor.

Cases of dry mouth, nausea and vomiting are minor and difficult to tell apart from the symptoms associated with diarrhea.

A healthy medicine cabinet
• Check the expiry date before taking or using medications since they all lose their potency over time.

• Go through your medicine cabinet at least once a year and dispose of anything that is past its best-before date.

• Consider moving your medications out of the bathroom medicine cabinet since the heat and humidity there can shorten their shelf life. Better to keep your medications in a lockable dresser drawer in your bedroom.

Read more:
Checklist: What to ask your doctor
Ayurveda: Could it work for you?
Health secrets from people around the world
Natural headache remedies

Page 3 of 3

Share X
Prevention & Recovery

What you should have in your medicine cabinet